How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog
Satisfied Customers: 13320
Experience:  More than 30 years of companion animal practice.
11877925
Type Your Dog Question Here...
Rebecca is online now
A new question is answered every 9 seconds

We returned home from a week trip and my dachshund mix seems

Customer Question

We returned home from a week long trip and my dachshund mix seems different. She is "shivering" when I touch her sides - but not her back. She is, at times, hopping around and seems to want tons of attention but doesn't seem easy to satisfy. There is some pacing. She is making it up and down the ramp to our bed without problem. She does have a history of back issues. She also has a seizure history and is taking potassium bromide. She may have received an extra dose of the potassium bromide last night - I thought she took the dose and then found what looked like the chewable pill on the back of another of our dogs. So, she may have received two doses. Also she takes medication for low thyroid. I am wondering if she is constipated - her belly seems tight and I have not seen her have a BM since we returned - that's been about 18 hours now. She has urinated and is eating and drinking normally.
Submitted: 11 months ago.
Category: Dog
Expert:  Rebecca replied 11 months ago.

Hello,

I am sorry to hear you are worried about your Dachshund. My name is***** am a veterinarian and will do my best to help.

An extra dose of the bromide should not do much harm.

If she is eating, and not straining to defecate, I am not worried about constipation. Dogs that are constipated usually are straining to defecate, and not eating much.

I see she has a history of back problems. Shivering and pacing are signs of pain. Since she is eating, it would be safe to give her some pain medication and see if it helps. Do you have any pain medication that has previously been prescribed for her?

Can you take her temperature?

Customer: replied 11 months ago.
I have given her some pain medication and that seems to have helped a great deal. I have nothing I can use to check temp rectally. I can get something and do so if need be. I think pain is the issue. She seems relaxed and is now resting. I gave her Tramadol for the pain. Also gave her some trazadone to help her relax. We have the latter for her mother who is 16 and becomes agitated in the evening. Could this be happening to her as well? She is 10 - 11. Her mother sometimes "shivers". We were told by vet the mother's issue was "sundowners". It happened every evening until we medicated her.
Expert:  Rebecca replied 11 months ago.

I am glad to hear that pain medication helped. I suspect she is having pain, possibly back pain. I would continue the tramadol for a few days and consider getting anti inflammatory medication as well. I am not sure if this is behavioral like Sundowners; I would first rule out a physical problem.

Expert:  Rebecca replied 11 months ago.

How is she doing today?

Can I answer anything else? Let me know if I was helpful, and if you have any more questions. Rebecca

Related Dog Questions